Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 16, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 22, 2022, 10:32 AM CDT for Zapata County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2022, 10:32 AM CDT (15:32 UTC)
- Expired
- May 22, 2022, 11:00 AM CDT
- In force
- 28 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 185 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 3.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2902 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:15 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 22, 8:15 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 815 AM CDT Sun May 22 2022 .DISCUSSION...Have gone ahead and upped POPs for northern portions of Brooks and Kenedy County as the storm continues to drop out of Jim Wells and Kleberg Counties. Additionally, have increases POPs along the Rio Grande River west of Harlingen due to a few showers that have bubbled up near McAllen and the past few runs of the HRRR indicating the potential for a few showers through early afternoon. && .PREV DISCUSSION... /issued 614 AM CDT Sun May 22 2022/ DISCUSSION...Updated for latest aviation discussion below. AVIATION...Minor adjustments made to the previous suite of TAFs. Light to moderate surface winds will occur at the aerodromes for the next 24 hours with a weak cold front stalling just north of them. MVFR to VFR cloud decks are also anticipated. Showers and thunderstorms may be a bit fleeting, with the lack of convection in the current TAFs reinforced by the HRRR model. The next TAF issuance at midday today may include convection if it robustly develops and bucks the current model trend. PREV DISCUSSION... /issued 258 AM CDT Sun May 22 2022/ SHORT TERM (Now through Monday): Infrared satellite imagery shows widespread convection developing and persisting north of the BRO CWFA in the vicinity of a cold front. As this front eases closer to the BRO CWFA, a 500 MB shortwave swings through, and precipitable water values increase to near 2 inches, isolated to scattered showers and thunderstorms will develop over Deep South Texas and the Rio Grande Valley today, with the best opportunity for precipitation likely to be over the northern ranchlands and brush country. Another round of showers and thunderstorms, developing from west to east, will occur tonight as another mid-level shortwave generates activity over the neighboring high terrain of Mexico. A better shot of showers and thunderstorms is forecast for Monday as yet another mid- level disturbance passes overhead, with a deep 500 mb trough forming over the Baja Peninsula. Given the sustained chance for rain and the likely associated more significant cloud cover, daytime high and overnight low temperatures, for once, will held closer to near- normal levels. LONG TERM (Monday Night through Saturday): The long term is continuing to look unsettled through much of the period. The subtropical mid level ridge centered over central Mexico will be flattened as a large mid level trough sets up over the central CONUS by mid week, then mid level ridging will build back overhead into next weekend as the trough swings to the east. Models continue to be in pretty good agreement on a shortwave rotating through the base of the larger trough and into southwest Texas Monday evening and developing a Mesoscale Convective System (MCS) across the southwest portion of the state. This will increase the shower and thunderstorm chances Monday night through Tuesday from west to east across Deep South Texas. With high PWATs (precipitable water) and instability, some of these storms could be strong with the potential for hail and damaging winds, as well as efficient rain makers. However, the deterministic models continue to differ on the progression of this MCS...mainly its steering pattern, which will affect which portions of Deep South Texas are impacted. The next cold front will approach Deep South Texas on Wednesday night and provide another focus for shower and thunderstorm development along and ahead of its frontal boundary. However, overall rainfall amounts are expected to be lighter than the Monday night/Tuesday morning MCS activity. Deterministic models are in a little better agreement on how far south this front will make it through Deep South Texas on Thursday, with it expected to make it through most of the area. A mid level ridge will build in from the west on Thursday night heading into Friday as the trough pushes east. Temperatures will be closer to normal early in the week (except for higher than normal overnight lows) and will gradually warm through Wednesday. The front on Thursday will drop temperatures below normal Thursday through Saturday. MARINE: Now through Monday... Buoy 42020 reported east-southeast winds around 12 knots gusting to around 16 knots with seas slightly over 5 feet with a period of 8 seconds at 150 CDT/650 UTC. Small Craft Exercise Caution and/or Small Craft Advisory winds and/or seas are anticipated during the period due to a varying pressure gradient strength. The best chance for Small Craft Advisory conditions will be tonight, as a brief burst of higher seas from the central Gulf of Mexico reaches the Lower Texas Coast. Monday Night through Saturday...Elevated winds and seas will persist through most of next week, with the more hazardous conditions expected Monday night through Tuesday night as moderate to strong southeasterly winds set up across the lower Texas waters and build seas into mid week. Small Craft Advisories will likely be needed for this period. Then SCEC conditions will linger into Thursday in advance of the next cold front. Showers and thunderstorm activity will pick up early next week and persist into mid week. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 89 76 88 76 / 20 20 30 30 BROWNSVILLE 93 77 91 78 / 20 20 30 30 HARLINGEN 93 75 91 75 / 30 30 40 30 MCALLEN 95 76 93 76 / 30 30 50 40 RIO GRANDE CITY 96 75 94 75 / 30 40 60 50 SOUTH PADRE ISLAND 82 77 82 78 / 20 20 30 30 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...High Rip Current Risk through Monday evening for TXZ451-454-455. GM...None. && This product is also available on the web at: https://weather.gov/rgv Short Term...58-Reese
Hazardous weather outlook, May 22, 3:15 AM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 315 AM CDT Sun May 22 2022 TXZ248>255-351-353>355-451-454-455-231100- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 315 AM CDT Sun May 22 2022 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Today and Tonight There is a High Risk of rip currents at the beaches of South Padre Island and at Boca Chica Beach. Heat index values up to 108 degrees are expected during the afternoon hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday An elevated risk of rip currents is possible at the local beaches through the entire period. Heat index values of 107 to 110 degrees are expected during the afternoon hours of Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed. GMZ130-132-135-150-155-170-175-231100- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 315 AM CDT Sun May 22 2022 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight A Small Craft Advisory for the Gulf of Mexico waters between 0 and 60 nautical miles offshore is possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional Small Craft Advisories are possible along the Lower Texas Coast Tuesday through Wednesday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed.
In the hours before
Special weather statement, May 22, 7:56 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Brownsville TX
756 AM CDT Sun May 22 2022
TXZ250-251-221345-
Brooks TX-Inland Kenedy TX-
756 AM CDT Sun May 22 2022
...A strong thunderstorm will impact portions of northwestern Kenedy
and northeastern Brooks Counties through 845 AM CDT...
At 755 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ricardo, or 9 miles southwest of Kingsville, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Falfurrias, Sarita, Pleasant Park, La Colonia Park, Airport Road
Addition, Kenedy County Sheriffs Office, Falfurrias Fire Station,
Flowella, Brooks County Airport and Brooks County Detention Center.
This includes the following highways...
US Highway 77 between mile markers 712 and 720.
US Highway 281 near mile marker 710.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2726 9773 2727 9770 2717 9761 2704 9803
2726 9817 2726 9799 2721 9799 2721 9797
2724 9794 2724 9789 2725 9785 2724 9784
2725 9782 2727 9781 2728 9776
TIME...MOT...LOC 1255Z 330DEG 10KT 2740 9796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SoriaSpecial weather statement, May 22, 9:05 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Brownsville TX
905 AM CDT Sun May 22 2022
TXZ252-221430-
Starr TX-
905 AM CDT Sun May 22 2022
...A strong thunderstorm will impact portions of southwestern Starr
County through 930 AM CDT...
At 904 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garceno, or near Escobares, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rio Grande City, Roma, Escobares, Garciasville, La Rosita, La Grulla,
La Victoria, Los Alvarez, Fort Ringgold County Park and Garceno.
This includes US Highway 83 between mile markers 804 and 834.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2659 9896 2644 9854 2624 9865 2624 9867
2626 9868 2627 9872 2628 9870 2629 9871
2630 9873 2630 9875 2631 9874 2633 9875
2633 9878 2637 9880 2635 9890 2639 9893
2637 9895 2640 9896 2639 9899 2643 9905
TIME...MOT...LOC 1404Z 297DEG 19KT 2647 9892
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SoriaSpecial weather statement, May 22, 10:07 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1007 AM CDT Sun May 22 2022
TXZ248-249-221530-
Jim Hogg TX-Zapata TX-
1007 AM CDT Sun May 22 2022
...A strong thunderstorm will impact portions of southern Jim Hogg
and northern Zapata Counties through 1030 AM CDT...
At 1007 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Zapata County Airport, or 14 miles northwest of
Bustamante, moving southeast at 80 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Agua Nueva, Bustamante, Escobas, Guerra and Randado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2727 9929 2727 9917 2697 9851 2679 9869
2679 9895 2713 9941
TIME...MOT...LOC 1507Z 303DEG 68KT 2717 9924
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SoriaThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:56 AM CDT | Special Weather Statement | BRO | Brooks | 49 min |
| May 22, 8:31 AM CDT | Special Marine Warning | BRO | 89 min | |
| May 22, 8:54 AM CDT | Coastal Flood Statement | BRO | Cameron, Kenedy, Willacy | 9 hr |
| May 22, 8:55 AM CDT | Small Craft Advisory | BRO | 25 hr | |
| May 22, 9:05 AM CDT | Special Weather Statement | BRO | Starr | 25 min |
| May 22, 10:07 AM CDT | Special Weather Statement | BRO | Jim Hogg, Zapata | 23 min |
| May 22, 10:57 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 33 min |
| May 22, 11:02 AM CDT | Areal Flood Advisory | BRO | Zapata | 118 min |
| May 22, 11:10 AM CDT | Special Weather Statement | BRO | Hidalgo | 50 min |
| May 22, 11:19 AM CDT | Special Weather Statement | BRO | Cameron | 41 min |
| May 22, 11:26 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 49 min |
| May 22, 12:10 PM CDT | Severe Thunderstorm Warning | BRO | Starr, Zapata | 50 min |
| May 22, 12:26 PM CDT | Areal Flood Advisory | BRO | Starr, Zapata | 2 hr |
| May 22, 1:02 PM CDT | Severe Thunderstorm Warning | BRO | Starr, Zapata | 28 min |
| May 22, 1:33 PM CDT | Special Weather Statement | BRO | Starr | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.